Clozapine-Induced DRESS Syndrome

0
Clozapine-Induced DRESS Syndrome

Rare presentation of DRESS syndrome in 32-year-old female.

This article describes the case of a 32-year-old female patient diagnosed with clozapine-induced DRESS syndrome. The patient presented from the behavioural health centre with complaint of a diffuse rash with a 2-day history. According to the patient, the rash started on the upper extremity, spreading to her face, chest and thighs, 2 days before she was admitted. At the time of admission, the patient reported of chills and an itchy rash.

The patient’s history was significant for hepatitis C, bipolar disorder and schizophrenia.

Doctors prescribed the patient with clozapine 10 days before her admission. Moreover, on admission, the patient was febrile, tachycardic and hypotensive. Examination showed a nonblanching maculopapular rash on her entire body except the lower legs. There was no mucosal involvement but signs of mild facial oedema were present. Her urinalysis was consistent with leukocyte esterase, few bacteria, squamous cells and white blood cells. Doctors advised a chest X-ray on admission which showed pleural effusion on the left side. Chest CT showed bilateral atelectasis, pleural effusion and cholelithiasis with pericholecystic fluid and a contracted gallbaldder.

Doctors suspected the patient of having an infection.

Therefore, blood cultures were drawn. Treatment included broad-spectrum antibiotics with cefepime and vancomycin. Clozapine was stopped and the patient was started on benzotropine. Doctors further advised continuing lithium because she was on these meds for many years.

However, psychiatry discontinued the medications. She was prescribed Benadryl for the rash. Viral PCR for hepatitis C was negative for pathogens. Blood cultures were positive for stahylococcus coagulase negative. Although, no infection was detected in urine culture, with mixed flora. Due to suspicion of contamination, the blood cultures were redrawn, the second set did not grow anything. There was no concern of infectious aetiology and the antibiotics were discontinued. On further testing, the eosinophils were still elevated and the patient developed leukocytosis.

Her white cell count also continued to rise for the next three days.

The patient’s fever worsened and she developed tachycardia. Doctors suspected cholecystitis and performed an ultrasound of the abdomen. The ultrasound was negative. She was restarted on antibiotics because of a concern of infection and discontinued again as infection was ruled out. The symptoms and findings led to the diagnosis of clozapine-induced DRESS syndrome. She had all classic signs of DRESS syndrome and she was negative for EBV, HHV-6, and HHV-7.

Dermatology confirmed the diagnosis and the patient was started on methylprednisolone IV along with clobetasol. Outpatient follow-up showed that the rash improved with no further symptoms.

References

A Rare Presentation of Clozapine-Induced DRESS Syndrome https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6016221/

Previous articleBumpy Strawberry Tongue … Differentials?
Next articlePulmonary Sporotrichosis Relapse after Chemotherapy
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here